Georgia, 2013

Flash Flood in Georgia, July 7 to 8, 2013

July 7 to 8, 2013 · NWS FFC · 1 event in 1 county or zone

A deep moisture plume continued across the Southeast, funneled between the upper high to the east and an upper low to the west. Showers and thunderstorms developed again during the afternoon, leading to isolated flash flooding in northwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep moisture plume continued across the Southeast, funneled between the upper high to the east and an upper low to the west. Showers and thunderstorms developed again during the afternoon, leading to isolated flash flooding in northwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 7, 6:32 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 7, 6:32 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
732 PM EDT SUN JUL 7 2013

.PREV DISCUSSION... /ISSUED 347 PM EDT SUN JUL 7 2013/

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

CURRENT SATELLITE LOOP CONTINUES TO SHOWS LARGE MOISTURE PLUME
EXTENDING FROM THE EASTERN PACIFIC...ACROSS THE GULF...AND UP
THROUGH GA. THIS PLUME IS CONTINUES TO PUMP DEEP TROPICAL MOISTURE
ACROSS THE REGION. PWS ARE UP NEAR 2 INCHES RIGHT NOE AND STAY THERE
THROUGH THE END OF THE SHORT TERM. THE ECMWF AND GFS ARE BOTH
SHOWING THIS PLUME REMAINING ACROSS THE AREA THROUGH TUESDAY
MORNING. THIS WILL BRING AT LEAST ANOTHER INCH OF PRECIPITATION TO THE
AREA THROUGH TUESDAY. THE MODELS ARE BEGINNING TO SHOW A BIT OF A
PATTERN CHANGE WITH THE UPPER LEVEL LOW FINALLY MOVING EAST AND OFF
HE NEW ENGLAND COAST BY 12Z TUE. AT THE SAME TIME THE WEAKENING
UPPER LEVEL RIDGE BUILDS INTO THE MID ATLANTIC COAST. THIS WILL HELP
SHIFT THE TROPICAL PLUME NORTH AND WESTWARD INTO THE EXTENDED. WITH
THE PLUME STAYING ACROSS THE REGION...HAVE EXTENDED TO FLOOD WATCH
THROUGH 00Z TUE.

01

LONG TERM /TUESDAY THROUGH SUNDAY/...
NO CHANGES MADE TO THE EXTENDED. SOME DRYING STILL INDICATED BY
FRIDAY INTO SATURDAY SO DECREASED POPS STILL LOOK OKAY NORTH AND
WEST. MODELS STILL SHOW CLOSED UPPER LOW DEVELOPING OVER THE
SOUTHEAST BY LATE IN THE WEEKEND. PREVIOUS DISCUSSION INCLUDED BELOW.

41

PREVIOUS...
LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
EXTENDED BEGINS WITH UPPER WAVE MOVING OFF THE NEW ENGLAND COAST
WHILE CLOSED LOW OVER THE BAHAMAS IS WORKING ITS WAY WEST...AND
BETWEEN THESE TWO THE ATLANTIC HIGH IS RIDGING INTO THE SOUTHEAST.
THE EXITING SYSTEM ACROSS NEW ENGLAND ALLOWS THE ASSOCIATED
SURFACE BOUNDARY/FRONT TO ELONGATE AND STRETCH ACROSS THE
SOUTHEAST. BEST PRECIP CHANCES WILL BE ACROSS NORTH GEORGIA.
ANOTHER LONGWAVE TROUGH PUSHES INTO SOUTHERN CANADA AND THE UPPER
MISSISSIPPI VALLEY BY MIDWEEK AND WITH CONTINUE SOUTHERLY FLOW
FROM THE ATLANTIC AND GULF...PRECIP CHANCES INCREASE AGAIN
WEDNESDAY AND ESPECIALLY INTO THURSDAY AS THE TROUGH DIGS INTO THE
OHIO VALLEY AND A SURFACE FRONT MOVES INTO THE TENNESSEE VALLEY.
REALLY REMARKABLE AGREEMENT BETWEEN THE GFS AND ECMWF THROUGH THIS
PERIOD...THOUGH THE ECMWF IS A TAD DEEPER WITH THE WAVE INTO THE
SOUTHEAST AND A LITTLE BIT MORE NEGATIVELY TILTED.

LATE IN THE WORK WEEK THIS TROUGH CONTINUES TO DIG AND DEEPEN INTO
THE GREAT LAKES...EVENTUALLY FORMING A CUTOFF LOW OVER THE UPPER
OHIO VALLEY. GFS A LITTLE FASTER WITH THIS TRANSITION BUT STILL
PRETTY SIMILAR IN OVERALL DEPICTION. TROUGH AXIS PROGGED TO BE
GENERALLY ACROSS THE MIDDLE OF THE STATE...THUS REDUCING PRECIP
CHANCES ACROSS NORTHWEST GEORGIA BUT KEEPING POPS IN SOUTHEAST
ZONES. THE LOW CONTINUES TO DEEPEN AND DIG TO THE SOUTHWEST...
RETROGRADING IN RESPONSE TO DEEPENING UPPER HIGH OVER THE DESERT
SOUTHWEST AND WESTERN PLAINS. BY THE END OF THE PERIOD THE CUTOFF
LOW IS SOMEWHERE EITHER IN THE TENNESSEE VALLEY OR SOUTHEAST...
WITH BOTH MODELS CONTINUING TO RETROGRADE IT TO THE WEST BEYOND
THE END OF THE PERIOD. SO IN GENERAL...IT LOOKS LIKE NEXT WEEK
COULD BE A REPEAT OF WHAT WE SAW THIS PAST WEEK WITH SIGNIFICANT
MOISTURE TRANSPORT OUT OF THE GULF. WILL WAIT AND SEE HOW THIS
PLAYS OUT.

TEMPS REMAIN AT OR BELOW NORMAL THROUGH THE PERIOD. IF WE HAVE TO
PUT UP WITH ALL THE RAIN AND POTENTIAL FLOODING...AT LEAST WE GET
COOLER TEMPS OUT OF IT. HOWEVER...THERE IS A LARGER CONCERN THAT
WITH THIS CONTINUED WET PATTERN WE COULD BE SETTING THE STAGE FOR
SOME REAL PROBLEMS IF WE GET A TROPICAL SYSTEM MOVING IN.

TDP

.AVIATION...
00Z UPDATE...
RAIN AND THUNDER CHANCE DIMINISHING TONIGHT AS ONLY THE SOUTHERN TAF
SITES HAVE THE POSSIBILITY. OVERNIGHT EXPECT ALL SITES TO GO TO AT
LEAST IFR AND POSSIBLY LIFR AT AHN. NO REAL CHANGE IN THE PATTERN
SUGGESTS THAT WHAT HAPPENED THIS AM...WILL HAPPEN TOMORROW AM.
CHANCE OF THUNDER SEEMS RATHER LOW TOMORROW AS SUCH JUST ADDED
PROB30 RAIN GROUPS AT ALL SITES EXCEPT FOR CSG. WITH HEATING
TOMORROW EXPECT WINDS TO COME BACK TO THE SW.

//ATL CONFIDENCE...00Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.

ARG

&&

.PREV DISCUSSION... /ISSUED 347 PM EDT SUN JUL 7 2013/

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

CURRENT SATELLITE LOOP CONTINUES TO SHOWS LARGE MOISTURE PLUME
EXTENDING FROM THE EASTERN PACIFIC...ACROSS THE GULF...AND UP
THROUGH GA. THIS PLUME IS CONTINUES TO PUMP DEEP TROPICAL MOISTURE
ACROSS THE REGION. PWS ARE UP NEAR 2 INCHES RIGHT NOE AND STAY THERE
THROUGH THE END OF THE SHORT TERM. THE ECMWF AND GFS ARE BOTH
SHOWING THIS PLUME REMAINING ACROSS THE AREA THROUGH TUESDAY
MORNING. THIS WILL BRING AT LEAST ANOTHER INCH OF PRECIPITATION TO THE
AREA THROUGH TUESDAY. THE MODELS ARE BEGINNING TO SHOW A BIT OF A
PATTERN CHANGE WITH THE UPPER LEVEL LOW FINALLY MOVING EAST AND OFF
HE NEW ENGLAND COAST BY 12Z TUE. AT THE SAME TIME THE WEAKENING
UPPER LEVEL RIDGE BUILDS INTO THE MID ATLANTIC COAST. THIS WILL HELP
SHIFT THE TROPICAL PLUME NORTH AND WESTWARD INTO THE EXTENDED. WITH
THE PLUME STAYING ACROSS THE REGION...HAVE EXTENDED TO FLOOD WATCH
THROUGH 00Z TUE.

01

LONG TERM /TUESDAY THROUGH SUNDAY/...
NO CHANGES MADE TO THE EXTENDED. SOME DRYING STILL INDICATED BY
FRIDAY INTO SATURDAY SO DECREASED POPS STILL LOOK OKAY NORTH AND
WEST. MODELS STILL SHOW CLOSED UPPER LOW DEVELOPING OVER THE
SOUTHEAST BY LATE IN THE WEEKEND. PREVIOUS DISCUSSION INCLUDED BELOW.

41

PREVIOUS...
LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
EXTENDED BEGINS WITH UPPER WAVE MOVING OFF THE NEW ENGLAND COAST
WHILE CLOSED LOW OVER THE BAHAMAS IS WORKING ITS WAY WEST...AND
BETWEEN THESE TWO THE ATLANTIC HIGH IS RIDGING INTO THE SOUTHEAST.
THE EXITING SYSTEM ACROSS NEW ENGLAND ALLOWS THE ASSOCIATED
SURFACE BOUNDARY/FRONT TO ELONGATE AND STRETCH ACROSS THE
SOUTHEAST. BEST PRECIP CHANCES WILL BE ACROSS NORTH GEORGIA.
ANOTHER LONGWAVE TROUGH PUSHES INTO SOUTHERN CANADA AND THE UPPER
MISSISSIPPI VALLEY BY MIDWEEK AND WITH CONTINUE SOUTHERLY FLOW
FROM THE ATLANTIC AND GULF...PRECIP CHANCES INCREASE AGAIN
WEDNESDAY AND ESPECIALLY INTO THURSDAY AS THE TROUGH DIGS INTO THE
OHIO VALLEY AND A SURFACE FRONT MOVES INTO THE TENNESSEE VALLEY.
REALLY REMARKABLE AGREEMENT BETWEEN THE GFS AND ECMWF THROUGH THIS
PERIOD...THOUGH THE ECMWF IS A TAD DEEPER WITH THE WAVE INTO THE
SOUTHEAST AND A LITTLE BIT MORE NEGATIVELY TILTED.

LATE IN THE WORK WEEK THIS TROUGH CONTINUES TO DIG AND DEEPEN INTO
THE GREAT LAKES...EVENTUALLY FORMING A CUTOFF LOW OVER THE UPPER
OHIO VALLEY. GFS A LITTLE FASTER WITH THIS TRANSITION BUT STILL
PRETTY SIMILAR IN OVERALL DEPICTION. TROUGH AXIS PROGGED TO BE
GENERALLY ACROSS THE MIDDLE OF THE STATE...THUS REDUCING PRECIP
CHANCES ACROSS NORTHWEST GEORGIA BUT KEEPING POPS IN SOUTHEAST
ZONES. THE LOW CONTINUES TO DEEPEN AND DIG TO THE SOUTHWEST...
RETROGRADING IN RESPONSE TO DEEPENING UPPER HIGH OVER THE DESERT
SOUTHWEST AND WESTERN PLAINS. BY THE END OF THE PERIOD THE CUTOFF
LOW IS SOMEWHERE EITHER IN THE TENNESSEE VALLEY OR SOUTHEAST...
WITH BOTH MODELS CONTINUING TO RETROGRADE IT TO THE WEST BEYOND
THE END OF THE PERIOD. SO IN GENERAL...IT LOOKS LIKE NEXT WEEK
COULD BE A REPEAT OF WHAT WE SAW THIS PAST WEEK WITH SIGNIFICANT
MOISTURE TRANSPORT OUT OF THE GULF. WILL WAIT AND SEE HOW THIS
PLAYS OUT.

TEMPS REMAIN AT OR BELOW NORMAL THROUGH THE PERIOD. IF WE HAVE TO
PUT UP WITH ALL THE RAIN AND POTENTIAL FLOODING...AT LEAST WE GET
COOLER TEMPS OUT OF IT. HOWEVER...THERE IS A LARGER CONCERN THAT
WITH THIS CONTINUED WET PATTERN WE COULD BE SETTING THE STAGE FOR
SOME REAL PROBLEMS IF WE GET A TROPICAL SYSTEM MOVING IN.

TDP

AVIATION...
18Z UPDATE...
MOSTLY LIGHT RAIN ACROSS THE AREA RIGHT NOW WITH VFR TO MVFR
CEILINGS AND VSBYS. THIS LIGHT RAIN IS EXPECTED TO CONTINUE THROUGH
THE FORECAST PERIOD. THE RAIN WILL DIMINISH SOME OVER NIGHT BUT
RETURN AGAIN MONDAY. WINDS ARE OUT OF THE SW AND SHOULD TURN TO
THE SE AFTER 00Z. WINDS WILL GO BACK TO THE SW MONDAY AFTER
16-18Z. WINDS SPEEDS WILL STAY IN THE 5-10KT RANGE. CEILINGS AND
VSBYS SHOULD STAY IN THE VFR TO MVFR RANGE.

//ATL CONFIDENCE...18Z
UPDATE... CONFIDENCE MEDIUM ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  86  71  87 /  60  60  60  30
ATLANTA         70  84  72  86 /  50  60  60  30
BLAIRSVILLE     67  78  66  81 /  40  60  60  40
CARTERSVILLE    69  86  69  86 /  40  60  60  30
COLUMBUS        73  89  73  91 /  60  60  50  30
GAINESVILLE     68  83  71  85 /  50  60  60  40
MACON           73  88  72  89 /  60  60  50  30
ROME            70  86  70  86 /  40  60  60  30
PEACHTREE CITY  70  84  70  86 /  60  60  60  30
VIDALIA         72  90  72  90 /  60  40  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING ZONES:
BANKS...BARROW...BARTOW...CARROLL...CATOOSA...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE...DAWSON...
DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...
GORDON...GREENE...GWINNETT...HALL...HARALSON...HEARD...HENRY...
JACKSON...LUMPKIN...MADISON...MORGAN...MURRAY...NEWTON...NORTH
FULTON...OCONEE...OGLETHORPE...PAULDING...PICKENS...POLK...
ROCKDALE...SOUTH FULTON...TALIAFERRO...TOWNS...UNION...WALKER...
WALTON...WHITE...WHITFIELD...WILKES.

&&

SHORT TERM...ARG
LONG TERM....41
AVIATION...ARG
Hazardous weather outlook, Jul 7, 12:21 PM EST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
121 PM EDT SUN JUL 7 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081730-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
121 PM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SIGNIFICANT MOISTURE CONTINUES ACROSS THE STATE WITH SHOWERS AND
ISOLATED THUNDERSTORMS EXPECTED AGAIN TODAY. THE GROUND ACROSS THE
AREA IS SATURATED AND ADDITIONAL HEAVY RAIN CAN LEAD TO FLOODING
OR FLASH FLOODING. THE HIGHEST RAINFALL TOTALS THROUGH TONIGHT ARE
EXPECTED TO BE GENERALLY ACROSS NORTHERN SECTIONS OF THE FORECAST
AREA. RESIDENTS ARE URGED NOT TO LET THEIR GUARD DOWN DURING THIS
PERIOD OF PROLONGED RAINFALL.

WEATHER HAZARDS EXPECTED...

PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL TODAY MAY LEAD TO
ADDITIONAL FLASH FLOODING AND RIVER FLOODING. RAINFALL AMOUNTS
AVERAGING BETWEEN 1 AND 2 INCHES CAN BE EXPECTED GENERALLY NORTH
OF ATLANTA...WITH AT LEAST A HALF INCH EXPECTED NORTH A COLUMBUS
TO DUBLIN LINE. LOCALLY HIGHER AMOUNTS OF RAINFALL ARE POSSIBLE
WHERE STORMS REPEATEDLY TRACK.

THUNDERSTORMS WILL PRODUCE OCCASIONAL LIGHTNING AND WIND GUSTS TO
40 MPH OR GREATER. WITH SATURATED SOILS...IT WILL NOT TAKE MUCH
WIND TO DOWN TREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ALTHOUGH THE RAINFALL MAY NOT BE AS WIDESPREAD EARLY NEXT WEEK...THERE
WILL STILL BE PERIODS OF MODERATE TO HEAVY RAINFALL IN SHOWERS AND
THUNDERSTORMS. NORTH GEORGIA WILL AGAIN HAVE THE BEST CHANCES FOR
ADDITIONAL RAINFALL AND THERE IS SOME CONCERN THAT ACCUMULATING
HIGH RAINFALL TOTALS MAY LEAD TO MORE SIGNIFICANT FLOODING ACROSS
THE AREA. PERSONS PLANNING OUTDOOR ACTIVITIES FOR THE NEXT SEVERAL
DAYS SHOULD MONITOR THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 7, 4:39 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
539 PM EDT SUN JUL 7 2013

GAZ002-003-072230-
539 PM EDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WALKER AND CATOOSA
COUNTIES UNTIL 630 PM EDT...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN FROM SALEM TO
CHICKAMAUGA AND CEDAR GROVE...MOVING NORTHEAST AT 15 MPH.

RAINFALL AMOUNTS BETWEEN A HALF INCH AND ONE INCH CAN BE EXPECTED
ACROSS PORTIONS OF WALKER AND CATOOSA COUNTIES...INCLUDING AREAS
AROUND CEDAR GROVE...BLUE SPRING...BOYNTON...ROCK SPRING...
SALEM...RINGGOLD...LAFAYETTE...LINWOOD...BEAUMONT...NOBLE AND WOOD
STATION. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES AND CAUSE PONDING OF WATER ON ROADWAYS. WITH LOCAL
CREEKS AND STREAMS ALREADY RUNNING HIGH...ADDITIONAL RAINFALL MAY
RESULT IN SOME RISES.

&&

LAT...LON 3499 8498 3491 8501 3491 8502 3488 8501
      3486 8506 3482 8507 3482 8513 3476 8514
      3472 8517 3467 8548 3487 8531 3499 8511
TIME...MOT...LOC 2135Z 240DEG 12KT 3498 8501 3488 8519
          3470 8541
Special weather statement, Jul 7, 4:59 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 PM EDT SUN JUL 7 2013

GAZ004-072300-
559 PM EDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITFIELD COUNTY
UNTIL 700 PM EDT...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN FROM COHUTTA TO WEST OF
TUNNEL HILL AND MILL CREEK...MOVING NORTHEAST AT 20 MPH.

RAINFALL AMOUNTS BETWEEN A HALF INCH AND ONE INCH CAN BE EXPECTED
ACROSS NORTHERN AND CENTRAL WHITFIELD COUNTY BETWEEN 600 PM EDT AND
700 PM EDT...INCLUDING AREAS AROUND COHUTTA...TUNNEL HILL...
VARNELL...MILL CREEK...ROCKY FACE...DALTON...BEAVERDALE AND
DAWNVILLE. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES AND CAUSE PONDING OF WATER ON ROADWAYS. WITH
LOCAL CREEKS AND STREAMS ALREADY RUNNING HIGH...ADDITIONAL RAINFALL
MAY RESULT IN SOME ADDITIONAL RISES.

&&

LAT...LON 3499 8482 3493 8484 3479 8485 3478 8486
      3479 8487 3475 8486 3471 8510 3472 8516
      3482 8513 3482 8507 3486 8506 3488 8501
      3491 8502 3499 8498
TIME...MOT...LOC 2156Z 246DEG 20KT 3499 8494 3491 8505
          3474 8526
Special weather statement, Jul 7, 5:10 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 PM EDT SUN JUL 7 2013

GAZ104>106-072300-
610 PM EDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN SUMTER...CRISP AND DOOLY COUNTIES UNTIL 700 PM EDT...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM VIENNA TO THE GEORGIA VETERANS MEMORIAL STATE
PARK...MOVING NORTH AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS SUMTER...CRISP AND DOOLY COUNTIES THROUGH 700 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE THE GEORGIA VETERANS
MEMORIAL STATE PARK...VIENNA...DRAYTON...LILLY...METHVINS...THE
FLINT RIVER WMA...DOOLING...PENNINGTON AND BYROMVILLE. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3215 8414 3222 8414 3220 8414 3219 8405
      3217 8403 3225 8397 3228 8390 3229 8390
      3229 8375 3210 8378 3198 8383 3193 8394
TIME...MOT...LOC 2210Z 174DEG 12KT 3211 8384 3204 8389
          3199 8393
Special weather statement, Jul 7, 5:52 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 PM EDT SUN JUL 7 2013

GAZ090>092-102>104-072345-
652 PM EDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND HEAVY RAIN IN
WEBSTER...SUMTER...STEWART...SCHLEY...MARION AND CHATTAHOOCHEE
COUNTIES UNTIL 745 PM EDT...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS FROM SANFORD TO KIMBROUGH...PRESTON AND
SHILOH...MOVING NORTH AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...VERY
HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40
MPH  AS THEY MOVE ACROSS WEBSTER...SUMTER...STEWART...SCHLEY...
MARION AND CHATTAHOOCHEE COUNTIES THROUGH 745 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE PLAINS...LEVERETTS...
KIMBROUGH...DUMAS...CENTERPOINT...WESTON...TROUTMAN...PRESTON...
SHILOH...LA CROSSE...WESTVILLE...FRIENDSHIP...CONCORD...SANFORD AND
RICHLAND. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3191 8437 3195 8444 3191 8446 3194 8460
      3191 8474 3192 8492 3197 8496 3200 8507
      3213 8507 3226 8490 3232 8501 3241 8456
      3248 8441 3238 8435 3240 8433 3237 8432
      3237 8425 3230 8425 3223 8420
TIME...MOT...LOC 2250Z 184DEG 21KT 3195 8502 3203 8460
          3216 8430
Special weather statement, Jul 7, 5:57 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 PM EDT SUN JUL 7 2013

GAZ002>005-080000-
657 PM EDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITFIELD...
WALKER...MURRAY AND CATOOSA COUNTIES UNTIL 800 PM EDT...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN FROM BEAVERDALE TO
DAWNVILLE...LAFAYETTE AND CEDAR GROVE...MOVING EAST AT 10 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND LOW-LYING AREAS
ACROSS WHITFIELD...WALKER...MURRAY AND CATOOSA COUNTIES...INCLUDING
AREAS AROUND CEDAR GROVE...ROCKY FACE...TUNNEL HILL...VARNELL...
COHUTTA...WOOD STATION...LAFAYETTE...LINWOOD...NOBLE...BEAVERDALE...
GREGORY...SUMAC...TENNGA...DAWNVILLE AND CISCO. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS
ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3499 8462 3478 8466 3461 8516 3460 8554
      3462 8554 3467 8549 3469 8549 3472 8547
      3476 8546 3487 8507 3499 8495
TIME...MOT...LOC 2255Z 264DEG 9KT 3499 8484 3483 8492
          3463 8548
Special weather statement, Jul 7, 6:16 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
716 PM EDT SUN JUL 7 2013

GAZ092-093-104-105-080000-
716 PM EDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN SUMTER...
SCHLEY...MACON AND DOOLY COUNTIES UNTIL 800 PM EDT...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM LA CROSSE TO ANDERSONVILLE...CLEARVIEW...
OGLETHORPE AND WINCHESTER...MOVING NORTHWEST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...VERY
HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40
MPH AS THEY MOVE ACROSS SUMTER...SCHLEY...MACON AND DOOLY COUNTIES
THROUGH 800 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE FIVE POINTS...DOOLING...PENNINGTON...ANDERSONVILLE...THE
ANDERSONVILLE NATIONAL HISTORIC SITE...BUMPHEAD...CLEARVIEW...
MONTEZUMA...OGLETHORPE...SAINT LOUIS...WINCHESTER...WHITEWATER STATE
PARK...FOUNTAINVILLE...MARSHALLVILLE AND BARTLETT. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3213 8425 3223 8420 3230 8425 3240 8425
      3240 8420 3251 8411 3253 8402 3253 8400
      3252 8405 3250 8403 3251 8393 3247 8385
      3236 8386 3229 8385 3228 8382 3215 8398
      3212 8408
TIME...MOT...LOC 2313Z 148DEG 13KT 3239 8385 3223 8404
          3218 8419

The radar

The Northeast Alabama radar (KHTX), 103 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Whitfield

When
July 7, 8:00 PM EST to July 8, 12:00 AM EST
Where
Whitfield County, 1.73 mi NNE of Gordon Spgs to 1.92 mi ENE of Gordon Spgs
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.852, -84.955

The Whitfield County emergency manager reported Bates Branch around 5 miles north of Dalton came out of its banks and flooded nearby residential yards. A family was evacuated from a home off Williams Road which was threatened by the flood waters. No damage occurred to the house.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467820.